Jump to content
Davefreshwater

Davefreshwater: need some support

Recommended Posts

Davefreshwater

Hi everyone I'm Dane,

 

Please scroll down to "Long story short" for antidepressant story or continue for the full picture.

 

43 year old gay male, from Sydney who has had a couple of years of unstable mental health after being successfully medicated on Zoloft 100mg

for around 7-8 years. The dates are foggy. I notice people leave there hx (history) of medications and experiences at the bottom of the

posts, if someone could advise me on how to do that, id be very appreciative. Id like to play by the rules.

 

My main issue has always been anxiety. In 1995 I had my first horrific panic attack. And nothing has been the same. My life isn't awful or terrible. I have a lot to be grateful and thankful for, however as time goes on, I'm finding things more difficult. Ive seen this website many times, but felt it was best to join and contribute/learn.

 

I generally have been anxious rather than depressed, however the anxiety and feeling out of control led to me feeling quite down and dark. In my 20's i climbed out of it but when any stress or changes were added like a relationship, a job, a responsibility - I would become overwhelmed with that was being asked of me and get easily stressed and feel like I couldn't cope with life's demands. This has been a common reason for my anxiety.

 

When I hit 30 in 2008 I was really beginning to suffer. I felt very alone, I was job swapping a lot, starting jobs and quitting, very unstable and sexual experiences ramped up. Seeking out novelty and sex and also what's known as "cruising". I then started to feel difficulties just going outside. I was super anxious about even going to the local shops, it got worse and worse and had to be brought back home to live with family. I felt completely failed as a person. I felt i was a burden and  couldn't understand why and what was leading me to not be able to cope with life. I developed agoraphobia.

 

I went on Zoloft and that worked for many years. I got two degrees during that time, I graduated, i was working, had friends but never feeling 100 percent. The agoraphobia never really left me at all. Sometimes I could travel long distances and other times I couldn't leave my suburb. Its fluctuates a lot. However I learned to drive a car, and can drive locally and have a job. My issues are finding the right medication or therapist combo.

 

Long story short:

2018 I noticed Zoloft not working as well, I had some challenges with resurfacing anxiety. Went to 200mg, no result. Went onto Lexapro (escitalopram) 20mg, no change really, some side effects. Maybe 20% better. Side note: Ive done pharmacogenomics testing for metabolism of meds (Lexapro a no go anyway). I checked into clinic to wean off it April 2019 and started Effexor at 75mg. Over the course of a year that was increased to 225mg. It would seemingly work for a time at each dose increase and then take a tumble. The other theory I have is that I'm not that depressed really. In April of this year (2020) I went back to switch to Pristiq 100 and Valdoxan was added at 25mg an evening. Pristiq was shown to perhaps work due to metabolism. At the 12 week mark id had mayve 4 or 5 days feeling great. The other times I felt speedy, emotional, numb, sedated, as if the norepinephrine side was working full force, but no the serotonin. I had the energy extreme without the mood. Not fun.

I am now down to 50mg Pristiq for two weeks 4-18th of August. I have been given Seroquel 50mg XR to help with the DROP to 0 - in Australia you cannot get 25mg doses. Now Seroquel has worked as PRN but will it work coming off the Pristiq? I'm feeling very poly medicated. And feel I need a HUGE scale back.

 

Medication Journey:

 

5 medications August 2020

 

Zoloft 100mg 2012 - 2018 (stopped working)
Increased to 200mg (no effect)
Escitalopram 20mg Dec 2018 - no noticeable effect except side effects
Venlafaxine  started April 2019:
75mg (6 weeks)
112mg (6 weeks)
150 (3 months)
187.5 (3 months)
225 (7 weeks.) Each dose increase it just kept failing after an initial boost/response
Pristiq 100mg & Valdoxan 25mg (May 2020)
Pristiq 50mg & Valdoxan 25mg (August 2020 - due to side effects)

Share this post


Link to post
Gridley
Posted (edited)

Welcome to SA, Davefreshwater.

 

You have been on a lot of different drugs and dosages in the last couple of years, and it's important to understand that substituting one drug for another doesn't necessarily eliminate withdrawal symptoms from the first drug. All these drugs work differently.   Though the Zoloft had stopped working (known as tachyphylaxis or "poop-out"), your brain was very accustomed to it, as explained in this link:

 

Brain Remodelling 

 

You've been on a lot of different drugs and dosages in th last two years, what we call the drug merry-go-round, trying this, trying that, in the hope that something will work.  But every time you start a new drug and then abruptly stop it, you leave yourself open to additional withdrawal symptoms if you've been on the drug for a month or more.  You said you may not really be all that "depressed," and I would pose the possibility that one reason these drugs start to work then stop is that you are suffering withdrawal from one, two, three or more of you previous drugs.  Most recently, you dropped very fast from 100mg Pristiq to 50mg, again setting yourself up for more withdrawal symptoms. (Doctors, by the way, don't believe in withdrawal.)

 

What is withdrawal syndrome.

 

Daily Checklist of Antidepressant Withdrawal Symptoms (PDF) 

 

When we take psychiatric medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  

 

We are a site for going off psychiatric drugs and helping members cope with withdrawal.  We do not recommend adding additional drugs, such as Seroquel, to a current cocktail.  It's an additional drug that will have to be tapered, and there is no way to tell how the drug will interact with your current drugs or your brain or whether it will help or hurt you in your effort to go off Pristiq.  There is a moderate drug interaction between Seroquel and Pristiq, which you can research using this link:

 

Drug Interactions Checker

 

I'm unable to check the interactions of Valdoxan as it is not approved in the U.S. and doesn't show up on our interaction checker.  What was the reasoning behind adding Valdoxan to Pristiq?

 

As opposed to adding new drugs to go off current drugs, our approach is to taper by no more than 10% of your current dose every four weeks.  This gradual approach minimizes withdrawal symptoms.

 

Why taper by 10% of my dosage?

 

This link is specifically about tapering Pristiq.  

 

Tips for tapering off desvenlafaxine (Pristiq)

 

ChessieCat, one of our moderators, has successfully tapered Pristiq from a high dose to near zero using a compounding pharmacy for her doses.  I recommend you take a look at her thread:

 

 My Intro (goes to my tapering graph)

 

We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

Magnesium, nature's calcium channel blocker 

 

Omega-3 fatty acids (fish oil) 

 

Add in one at a time and at a low dose in case you do experience problems.

 

This is your Introduction topic, where you can ask questions and connect with other members.  We're glad you found your way here.

 

 

 

 

 

Edited by Gridley

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Lorazepam 1 mg 1986-1991 CT, resumed a few months later. CT 2000.  1 mg 2011-2016.  Sept, 2016 increased to 0.5 X 3 in split dose. Sept. 2019 increased to 0.625 X 3 after crossover to new brand

 

Imipramine 75 mg daily since 1986.  Jan. 2016 began every 3-weeks 10% taper, down to 15mg.  Aug 2016, discovered SA, updosed to 25mg and holding.  Taper is 66% complete.  

  

Supplements: omega, vitamins E and D3, magnesium glycinate, probiotic, melatonin .3mg


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy